In general there is no need to modify activities on beta-blockers. A highly trained athlete would probably notice the effects of the beta-blocker but it may not cause you any problems. If you notice effects you could discuss with your doctor changing to a alpha-blocking drug.
If I were you, I would not use a beta-blocker to treat BP. They will pull down your heart rate and make it harder to exercise. Also, in my case, Atenolol desensitized my autonomic system and caused Vasal-Vagal Syncope episodes, which are really a *****.
Choose an Ace Inhibitor like Altace instead. Doctors just precribe this stuff because it's cheap and it works. It's also a good drug after a heart attack. It's mainly for people with rythm problems that are relatively sendentary.
I have been on Atenolol for a few years. I run 10ks. I have had 2 MI's, 4 and 9 years ago. I am male 46.
The pharmacists have told me that I should not be able to run on the beta blocker. The family doctor said I should and the cardiologists ducked the question.
The first problem is that is the demand by the body for a higher heart rate such as when you start up that last hill is driven down by the beta blocker. The result is fatigue. You can always walk when the thighs start to hurt.
The second problem is resting heart rate. Because we are fit, our natural rate is maybe as low as 45. I understand that the beta blocker lowers both active and resting rates therefore the 45 is taken even lower. This has made me dizzy and almost pass out when the low rate is combined with a normal variation of blood pressure. Watch out for mid-day.
Thirdly I believe that you cannot improve your performance as quickly as when you didnt take the drug. I think this is because improvement requires stressing, muscle damage and then recovery to a stronger position. This is harder to do when you can not get your heart rate up. So the improvement curve is flatter. (which it is as you get older anyway)
Given the half life of the drug, it max's in the blood 3 to 6 hours after taking. I usually time my runs to be 12 to 15 hours after and that helps.
My brother in law, doctor and 65yr marathoner makes sure he takes a regular aspirin before any race or very long training session. I dont bother as I am on daily dose anyway.
I have also started on an ACE a year ago. I have found no effects on running nor have I read of any.
Finally 25mg is a small dose and maybe you will have no effects at all.
Keep up the running, surely the miles will reduce the hypertension more than any drug.
I have the same kind of problem on atenolol. I take 25mg a day in the morning around 7:45am and around 11-11:30 feel a bit wobbly. My workouts are much slower than when I was on Verapamil but then my resting heart rate is about thiry beats less now and my by has dropped from and average of 145/95 to 116/67 right now (5PM) which is typical. I run at noon and boy oh boy is it harder since I started on the atenolol. My mile time averaged 9min for 3-5 mile runs and just now one month into it is breaking 10min miles. Its really slowed me down but doesn't stop me. Uh I take it also for arrythmia but that still occurs. I sleep a bit better though.
I take Atenolol for skipped breats and fast heart beats also. I find that taking it before bed makes it easier to function during the day. I only take 1/2 of 25mg before bed each night. It does help with the skips but I still get plenty of them. Sometimes, when I wake up, for some reason my heart is beating fast (around 120 when standing) and I take another 1/2 in the morning also. This works well for me. You might want to try it.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.